Alert archive / Mississippi / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 10, NWS Memphis, TN

February 28, 20216 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Feb 28, 2021, 8:06 PM CST for 6 counties in Mississippi. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2021, 8:06 PM CST (02:06 UTC)
Expired
Feb 28, 2021, 8:45 PM CST
In force
39 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benton County, MS, Lafayette County, MS, Marshall County, MS, Panola County, MS, Tate County, MS, Union County, MS

The radar

The Memphis radar (KNQA), 91 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 8:15 PM CSTTSTM WND DMG5 N Oxford, MSMULTIPLE TREES DOWN NORTH OF OXFORD IN LAFAYETTE COUNTY. HIGHWAY 314 NEAR FNC PARK, CR 101 AT HWY 7, AND CR 103. TIME IS RADAR ESTIMATED.
Feb 28, 8:18 PM CSTTSTM WND DMG3 Nw Oxford, MSA COUPLE TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 2:22 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2021-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2021-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -399 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-399 m²/s²
0-3 km storm-relative helicity
-284 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.4

Open this sounding in Storm Lab

The text

As transmitted.

487 
WUUS54 KMEG 010206
SVRMEG
MSC009-071-093-107-137-145-010245-
/O.NEW.KMEG.SV.W.0010.210301T0206Z-210301T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
806 PM CST Sun Feb 28 2021

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northern Lafayette County in northwestern Mississippi...
  Northwestern Union County in northeastern Mississippi...
  Marshall County in northwestern Mississippi...
  Eastern Tate County in northwestern Mississippi...
  Central Benton County in northeastern Mississippi...
  Northeastern Panola County in northwestern Mississippi...

* Until 845 PM CST.

* At 805 PM CST, a severe thunderstorm was located near Harmontown,
  or 12 miles northeast of John W Kyle State Park, moving east at 50
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  New Albany, Holly Springs, Wall Doxey State Park, Snow Lake Shores,
  Cambridge, Harmontown, Etta, Bethlehem, Laws Hill, Marianna,
  Hickory Flat, Ashland, Potts Camp, Myrtle, Abbeville, Malone,
  Wakefield, Poolville, Waterford and Spring Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CST for northeastern
and northwestern Mississippi.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.

&&

LAT...LON 3475 8978 3491 8911 3476 8909 3460 8909
      3460 8906 3448 8904 3434 8976
TIME...MOT...LOC 0205Z 250DEG 43KT 3459 8970 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
828 
WWUS54 KMEG 010227
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
827 PM CST Sun Feb 28 2021

MSC107-137-010236-
/O.CAN.KMEG.SV.W.0010.000000T0000Z-210301T0245Z/
Tate MS-Panola MS-
827 PM CST Sun Feb 28 2021

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TATE AND NORTHEASTERN
PANOLA COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CST for northeastern
and northwestern Mississippi.

LAT...LON 3483 8944 3491 8911 3476 8909 3460 8909
      3460 8906 3448 8904 3440 8947
TIME...MOT...LOC 0226Z 250DEG 43KT 3468 8941 

$$

MSC009-071-093-145-010245-
/O.CON.KMEG.SV.W.0010.000000T0000Z-210301T0245Z/
Lafayette MS-Union MS-Marshall MS-Benton MS-
827 PM CST Sun Feb 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CST
FOR NORTHEASTERN LAFAYETTE...NORTHWESTERN UNION...SOUTHEASTERN
MARSHALL AND CENTRAL BENTON COUNTIES...

At 826 PM CST, a severe thunderstorm was located near Wall Doxey
State Park, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
New Albany, Holly Springs, Snow Lake Shores, Bethlehem, Cambridge,
Etta, Hickory Flat, Ashland, Potts Camp, Myrtle, Winborn, Poolville,
Spring Hill, Higdon, Old Myrtle, Burt, Lake Center, Pine Grove,
Cornersville and Bethel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CST for northeastern
and northwestern Mississippi.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. 

&&

LAT...LON 3483 8944 3491 8911 3476 8909 3460 8909
      3460 8906 3448 8904 3440 8947
TIME...MOT...LOC 0226Z 250DEG 43KT 3468 8941 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 7:11 PM CST, 55 minutes earlier.

Area forecast discussion, Feb 28, 7:11 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
711 PM CST Sun Feb 28 2021

.UPDATE...Evening Update,

&&

.DISCUSSION...

Updated to clear the Missouri Bootheel and Northeast Arkansas
from the tornado Watch. Conditions no longer look as favorable for
severe weather across the remainder of the watch area but not yet
confident enough to cancel the remainder of the watch across West
TN East Central AR and North MS. Flooding/Flash flooding is
likely the primary threat over the next several hours.

30

&&

.PREV DISCUSSION... /issued 550 PM CST Sun Feb 28 2021/

Flooding and severe storm potential remain the primary concerns
through late evening. Damaging wing gusts, a few tornadoes and flash
flooding are all possible.

This afternoons surface analysis showed lower/mid 60s dewpoints
extending into western KY and southeast MO. Dewpoints over northeast
AR were a few degrees cooler, but should warm with the surface warm
front north of the area. At the surface, a cold front extends from a
central WI surface low southeastward into MO/OK and west TX.
The front will be the main focus for severe weather this afternoon.
Storms should follow the front as it moves through the area.

With broken clouds, areas continue to support 1500+ j/kg MLCAPE
this afternoon. Effective bulk shear values of 50+ kts and
helicity values around 300 will support organized storm
structures. With that being said, deep layer shear is nearly
parallel to the front which will favor a more linear storm mode.
Within this line expect training storms that will cause flash
flooding, especially to our northern areas that have already
received 3 inches. Other threats will be gusty winds and
tornadoes. Hail doesn't seem as big of a threat but there's still
a possibility. Short term model guidance suggests precipitable
water values in excess of 1.8 inches will prevail in advance of
the cold front exceeding the 99th percentile of late February
precipitable water climatology. As far as timing, the line should
move through around 3 PM and continue to push south and finally
move out of the area by Tuesday.

By Tuesday we should see some additional, lighter rain as a closed
show passes through the Mid-South. We should have a slight dry
period Wednesday into the weekend. By the weekend a low pressure
system will dart across the desert southwest and push more showers
into the area by Sunday. As far as temperatures, models have our
area cooler than the previous runs, but dry.

SGW

&&

.AVIATION...

Ongoing showers and thunderstorms will continue to impact the
much of the Midsouth through the night. Brief periods of
diminished visibility to to heavy rain, gusty wind and lightning
are likely in association with on station thunderstorms. After a
line of thunderstorms passes, 2-4 hours of moderate rain with
infrequent lightning/thunder is expected at all TAF sites with
north winds 10-15kt

Cigs should improve significantly tomorrow at all sites with dry
conditions. Winds will diminish to 5-10kt from the north to
Northeast.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch until 6 AM CST Monday for Crittenden-Cross-Lee AR-
     Phillips-St. Francis.

     Flood Watch until midnight CST tonight for Clay-Craighead-Greene-
     Mississippi-Poinsett.

MO...Flood Watch until midnight CST tonight for Dunklin-Pemiscot.

MS...Flood Watch until 6 AM CST Monday for Alcorn-Benton MS-Calhoun-
     Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-Marshall-
     Monroe-Panola-Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-
     Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Flood Watch until 6 AM CST Monday for Benton TN-Carroll-Chester-
     Decatur-Fayette-Hardeman-Hardin-Haywood-Henderson-Madison-
     McNairy-Shelby-Tipton.

     Flood Watch until midnight CST tonight for Crockett-Dyer-Gibson-
     Henry-Lake-Lauderdale-Obion-Weakley.

&&
Hazardous weather outlook, Feb 28, 2:26 PM CST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
226 PM CST Sun Feb 28 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-012230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
226 PM CST Sun Feb 28 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A Tornado Watch has been issued for most of the Mid-South. See
website for more details.

Locally heavy rainfall from showers and thunderstorms will continue
to bring a risk of flooding through late tonight. There is a
Slight to Moderate Risk of Excessive Rainfall for portions of the
Midsouth through tonight.

There is a Slight Risk for severe thunderstorms for the entire
Midsouth through tonight. The primary severe risks will be
damaging winds. A few short-lived tornadoes will also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary through late this evening.

In the hours before

Local storm report, Feb 28, 6:24 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
624 PM CST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             W MILLINGTON            35.33N  89.89W
02/28/2021  E0.75 INCH       SHELBY             TN   SOCIAL MEDIA

            SMALL HAIL REPORTED IN SHELBY FOREST AREA.

&&
Local storm report, Feb 28, 6:50 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
650 PM CST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     FLASH FLOOD      PARIS                   36.30N  88.31W
02/28/2021                   HENRY              TN   EMERGENCY MNGR

            WATER OVER HIGHWAY 69S AND BETHESDA ROAD. HIGH WATER
            IMPACTING MANY STREETS AND ROADS ACROSS THE COUNTY.

&&
Local storm report, Feb 28, 7:02 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
702 PM CST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     LIGHTNING        DYER                    36.07N  88.99W
02/28/2021                   GIBSON             TN   AMATEUR RADIO

            LIGHTNING STRIKE AT THE DYER CENTRAL CONTROL COMM
            CENTER IN GIBSON COUNTY. SOME ELECTRONICS WERE DAMAGED.

&&
Local storm report, Feb 28, 7:19 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
719 PM CST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     FLASH FLOOD      N JACKSON               35.63N  88.83W
02/28/2021                   MADISON            TN   TRAINED SPOTTER

            EXCESSIVE WATER CAUSING PROBLEMS ON HIGHWAY 45 BYPASS
            AND OTHER STREETS AND ROADS IN THE COUNTY.

&&
Special weather statement, Feb 28, 7:22 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Memphis TN
722 PM CST Sun Feb 28 2021

ARZ058-MSZ001-007-008-010>012-010200-
Phillips AR-Tunica MS-Coahoma MS-DeSoto MS-Panola MS-Tate MS-
Quitman MS-
722 PM CST Sun Feb 28 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 800 PM CST
FOR...

Northeastern Phillips County in eastern Arkansas...
Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...
Southwestern DeSoto County in northwestern Mississippi...
Northwestern Panola County in northwestern Mississippi...
Western Tate County in northwestern Mississippi...
Northern Quitman County in northwestern Mississippi...

At 722 PM CST...a strong thunderstorm producing pea size hail or
larger was located near St Francis National Park, moving northeast at
30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Phillips...Tunica...northeastern Coahoma...
southwestern DeSoto...northwestern Panola...western Tate and northern
Quitman Counties should monitor this storm closely.

LAT...LON 3466 9055 3464 9055 3463 9054 3463 9051
      3468 9046 3469 9046 3470 9048 3488 9016
      3445 8996 3438 9058 3459 9068
TIME...MOT...LOC 0122Z 241DEG 27KT 3455 9055
Local storm report, Feb 28, 8:03 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
803 PM CST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     FLASH FLOOD      UNION CITY              36.42N  89.05W
02/28/2021                   OBION              TN   EMERGENCY MNGR

            UNION CITY WAS THE HARDEST HIT WITH EXCESSIVE WATER
            CAUSING SEVERAL ROADS TO BE WASHED OUT. SEVERAL HIGHWAYS
            AND ROADS AND STREETS CLOSED ACROSS THE COUNTY.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 7:22 PM CSTSpecial Weather StatementMEGTunica38 min
Feb 28, 8:14 PM CSTTornado WarningMEGBenton, Lafayette, Marshall, Tippah, Union46 min
Feb 28, 8:42 PM CSTSevere Thunderstorm WarningMEGAlcorn, Benton, Prentiss, Tippah, Tishomingo, Union28 min
Mar 1, 2:06 AM CSTAreal Flood WarningMEGDeSoto, Marshall3 hr
Mar 1, 3:32 AM CSTAreal Flood AdvisoryMEGCoahoma, DeSoto, Marshall, Panola, Quitman, Tate and 1 more3 hr
Mar 1, 5:10 AM CSTRiver Flood WarningMEGTate, Tunica23 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.